Pennsylvania, 2012

Winter Storm in Pennsylvania, December 26, 2012

December 26, 2012 · NWS CLE · 3 events in 3 counties and zones

An area of strong low pressure moved up the Tennessee Valley and then shifted to the Mid-Atlantic Coast. Snow associated with this low spread into northwestern Pennsylvania around midday on the 26th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of strong low pressure moved up the Tennessee Valley and then shifted to the Mid-Atlantic Coast. Snow associated with this low spread into northwestern Pennsylvania around midday on the 26th. Periods of snow then continued into the evening hours when it quickly ended from west to east. Some of the snow was heavy, especially during the afternoon hours when visibilities were less than a quarter mile at many locations. Northeast to east winds gusting to as much as 30 mph accompanied the snow and caused considerable blowing and drifting. Snowfall totals ranged 6 to 10 inches across Erie and Crawford Counties. A peak total of 10.8 inches was reported at Meadville in Crawford County and 11.0 inches at Colt Station in Erie County. This storm forced the closure of many school districts and hampered travel across the region. Many accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 26, 9:58 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Dec 26, 9:58 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
958 AM EST WED DEC 26 2012

.SYNOPSIS...
DEEP LOW PRESSURE OVER EASTERN KENTUCKY WILL MOVE ACROSS WEST
VIRGINIA...THEN REDEVELOP ALONG THE EAST COAST TONIGHT. THE LOW MOVE
UP THE EAST COAST ON THURSDAY. HIGH PRESSURE WILL CROSS THE AREA
ON FRIDAY. A WEAK LOW PRESSURE SYSTEM WILL IMPACT THE AREA OVER
THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE SNOW HAS DEVELOPED OVER MOST OF THE FORECAST AREA. IT WILL TAKE
A WHILE FOR THE BOUNDARY LAYER TO SATURATE ACROSS ALL OF N OH/NW PA
BUT IT WILL MAKE IT TO THE SURFACE SHORTLY...REACHING NORTHWEST
PENNSYLVANIA EARLY THIS AFTERNOON. THE SNOW WILL BECOME HEAVY WITHIN
A FEW HOURS AFTER ONSET. THE WIND WILL REALLY BECOME A PROBLEM IN
THE BLIZZARD WARNING AREA.

THE MIXED PRECIPITATION IS ROARING NORTH. HAVE HAD A REPORT
OF A LITTLE MIXED PRECIPITATION IN MOUNT VERNON. NEW PHILADELPHIA
AND GREATER PIT ARE MIXED AT 14Z. I THINK IT IS INEVITABLE THAT SOME
FREEZING RAIN DROPS AND SLEET PELLETS MIX IN FROM MOUNT VERNON TO
CANTON AND YOUNGSTOWN. THE PIVOT POINT SHOULD SET UP JUST NORTH OF
THERE...ACROSS NORTHWEST AND NORTHERN OHIO...SO THE NORTHWARD SURGE
OF THE WARM LAYER WILL BE CUT OFF. PLACES THAT GET MIXED
PRECIPITATION WILL SEE SOMEWHAT LESSER AMOUNTS OF TOTAL SNOW
ACCUMULATION AND HAVE LESS BLOWING AND DRIFTING SNOW FOR A WHILE BUT
THE PRECIPITATION WILL GO BACK TO ALL SNOW THIS AFTERNOON AS THE LOW
BEGINS TO SHIFT TOWARD THE EAST COAST.

CANNOT RULE OUT A FLASH OF LIGHTNING BUT WILL NOT INCLUDE IT IN THE
FORECAST GIVEN ALL ELSE THAT IS GOING ON.

I NUDGED TEMPERATURES DOWN A DEGREE OR TWO WHERE THE SNOW HAS
ALREADY DEVELOPED AND UPDATED THE HOURLY TEMPERATURES...NEARLY
STEADY.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
THE MODELS ARE SHOWING SYNOPTIC SCALE SUBSIDENCE BY 12Z THURSDAY.
850 MB TEMPS WILL ONLY BE AROUND NEG 6 OR 7 SO NOT EXPECTING ANY LAKE
EFFECT ACTIVITY. THERE WILL HOWEVER BE ENOUGH RESIDUAL SYNOPTIC
MOISTURE TO KEEP THE THREAT FOR SNOW SHOWERS GOING THROUGH THE
DAY. BEST CHANCES WILL BE IN THE EAST. RAPID DRYING WILL OCCUR IN
THE MIDDLE PART OF THE ATMOSPHERE TOMORROW AFTERNOON AND EVENING.
GIVEN A LACK OF SEEDING FROM MID DECK CLOUDS...SOME FREEZING
DRIZZLE COULD OCCUR INSTEAD OF SNOW SHOWERS. LATER SHIFTS WILL
HAVE TO WATCH FOR THAT. RIDGING WILL OCCUR ON FRIDAY WHICH WILL FINALLY
BRING AN END TO THE PRECIP THREAT. ANOTHER SYSTEM WILL PASS TO THE
SOUTH OF THE AREA ON SATURDAY AND SATURDAY NIGHT. THE GFS
CONTINUES TO SHOW THE MOST PRECIP WITH THIS SYSTEM. THE ECMWF
REMAINS FURTHER SOUTH WITH THE LOW TRACK AND KEEPS THE BRUNT OF
THE SNOW SOUTH OF THE AREA. STILL...AN INVERTED TROUGH SET UP LIKE
THIS GENERALLY LEADS TO AN INCH OR THREE OF SNOWFALL FOR THE AREA
AND WILL CONTINUE TO MENTION IN THE FORECAST. HAVE USED A BLEND OF
GUIDANCE TEMPS DURING THE PERIOD.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
FOR SUNDAY BOTH GFS AND ECMWF SHOWING HIGH PRESSURE WITH RIDGING
ALOFT TRYING TO BUILD INTO THE AREA FROM THE SOUTHWEST. CONTINUED
TROUGHINESS ACROSS THE EASTERN GREAT LAKES WILL ALLOW FOR AT LEAST
THE CHANCE FOR SOME SNOW SHOWERS ACROSS MAINLY NW PA WITH PERHAPS
SOME FLURRIES ACROSS NE OH. GOING INTO NEXT WEEK MODELS SEEM TO
DIFFER WITH ECMWF LINGERING WEAK SFC TROUGH ACROSS THE CENTRAL GREAT
LAKES WHILE THE GFS TRACKS LOW PRESSURE FROM THE UPPER MIDWEST OVER
THE NORTHERN GREAT LAKES MONDAY. THINKING NOW WILL BE THAT MOST OF
THE AREA WILL REMAIN DRY WITH THE EXCEPTION OF THE HIGHER ELEVATION
OF NW PA WHERE LINGERING MOISTURE MAY ALLOW FOR SOME SNOW
SHOWERS/FLURRIES. CONTINUED WITH LOW CHC POPS FOR SOME LAKE EFFECT
SNOW SHOWERS ACROSS THE FAR NE INTO TUESDAY WITH EITHER SFC TROUGH
ACROSS LAKE ERIE OR WEAK LOW PRESSURE MOVING EASTWARD NORTH OF THE
AREA. USED A BLEND OF MODEL TEMPS FOR THE EXTENDED.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
BLIZZARD WARNING POSTED FOR CLEVELAND AND FINDLAY TAF SITES. REST
OF THE SITES UNDER WINTER STORM WARNING...IN EFFECT THROUGH 7 AM
THURSDAY.

STRONG LOW PRESSURE OVER TN THIS MORNING WILL CONTINUE MOVING
NORTHEAST TOWARD ALONG THE APPALACHIANS TODAY. LOW PRESSURE WILL
WEAKEN AS COASTAL LOW DEVELOPS OFF THE EAST COAST.

MAINLY MVFR CONDITIONS ACROSS SITES AS OF 11Z WITH RADAR SHOWING
PRECIP ALOFT QUICKLY SPREADING NORTHWARD INTO OH. OBS INDICATING
THAT PRECIP REACHING THE GROUND IN SOUTHERN HALF OF OH BUT THE
ATMOSPHERE WILL QUICKLY MOISTEN UP THROUGH THE MORNING WITH SNOW
DEVELOPING QUICKLY BY MIDDAY. ERI WILL BE LAST TO SEE ONSET OF
SNOW. ONCE THE SNOW DOES START CONDITIONS WILL DETERIORATE QUICKLY
AT SITES WITH MVFR QUICKLY DROPPING TO IFR/LIFR CONDITIONS. SNOW
WILL PERSIST THROUGH THE AFTERNOON WITH A PERIOD BETWEEN 18 AND
00Z WHERE SNOWFALL RATES OF 1 INCH/HR AT TERMINALS WILL BE LIKELY
DURING THIS TIME ESPECIALLY CLE-MFD EAST. LATEST MODELS STILL
SHOWING STRONG NE WINDS BUT RANGING MAINLY AROUND 20-25KT WITH
GUSTS 30-35KT FROM AROUND 15Z-22Z. BULK OF SNOW EXPECTED TO BEGIN
DIMINISHING 23-04Z FROM SW-NE ACROSS NRN OH/NW PA WITH IFR
POSSIBLY IMPROVING TO SOME MVFR LATE IN THE TAF PERIOD.

OUTLOOK...NON VFR ON THURSDAY. NON VFR AGAIN ON FRIDAY NIGHT AND
SATURDAY WITH SNOW POSSIBLE.

&&

.MARINE...
WINDS PICKING UP ON THE LAKE EARLY THIS MORNING...AND WILL CONTINUE
TO INCREASE GOING INTO THE AFTERNOON AS LOW PRESSURE APPROACHES THE
LAKE. NO CHANGES TO GALE WARNING IN EFFECT WITH STRONGEST
WINDS...GALES 35 TO 40KT...EXPECTED THIS AFTERNOON THROUGH LATE
TONIGHT. GALES WILL DIMINISH FROM WEST TO EAST TONIGHT. STRONGER
WINDS WILL SMALL CRAFT ADVISORY CONDITIONS LIKELY TO CONTINUE
THROUGH THURSDAY NIGHT BEFORE HIGH PRESSURE RIDGES IN ON FRIDAY. A
WEAK LOW PRESSURE IS EXPECTED NEAR THE LAKE SATURDAY BUT NOT ENOUGH
TO PRODUCE SMALL CRAFT WINDS OR WAVES. FOR SUNDAY INTO EARLY NEXT
WEEK MODELS SHOWING HIGH PRESSURE TO THE SOUTH. MODELS DIVERGE
HANDLING LOW PRESSURE NORTH OF THE LAKE SO CONFIDENCE LOWER FOR
WINDS AND WAVES LATE IN THE FORECAST PERIOD.

A FEW OTHER ITEMS THAT NEED TO BE WATCHED TODAY WILL BE WATER LEVELS
ACROSS THE WESTERN BASIN. WATER LEVELS HAVE RISEN QUICKLY OVERNIGHT
WITH THE ENE WINDS INCREASING. NO HEADLINES REGARDING THE HIGH WATER
AT THIS POINT...BUT IT WILL NEED TO BE WATCHED THIS MORNING. WITH
WINDS RANGING AROUND 35 TO 40 KNOTS NOT THINKING COASTAL FLOODING
WILL BE A SIGNIFICANT PROBLEM...BUT THAT WILL ALSO HAVE TO BE
WATCHED ALONG THE SHORELINE FROM RENO BEACH TO CLEVELAND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...BLIZZARD WARNING UNTIL 7 AM EST THURSDAY FOR OHZ012-089.
     WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR OHZ013-014-
     023.
     BLIZZARD WARNING UNTIL 7 AM EST THURSDAY FOR OHZ007>011-
     017>019-027-028-036.
     WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR OHZ003-006-
     020>022-029>033-037-038-047.
PA...BLIZZARD WARNING UNTIL 7 AM EST THURSDAY FOR PAZ001.
     WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR PAZ002-003.
MARINE...GALE WARNING UNTIL 4 AM EST THURSDAY FOR LEZ061-142>149-
     162>169.

&&

SYNOPSIS...KOSARIK/KUBINA
NEAR TERM...KOSARIK/KUBINA
SHORT TERM...KUBINA
LONG TERM...ABE
AVIATION...ABE
MARINE...ABE
Hazardous weather outlook, Dec 26, 5:40 AM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
540 AM EST WED DEC 26 2012

OHZ012-089-PAZ001-271045-
LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
540 AM EST WED DEC 26 2012

...BLIZZARD WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ013-014-023-PAZ002-003-271045-
GEAUGA-ASHTABULA INLAND-TRUMBULL-SOUTHERN ERIE-CRAWFORD PA-
540 AM EST WED DEC 26 2012

...WINTER STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ007>011-017>019-027-028-036-271045-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-MARION-
540 AM EST WED DEC 26 2012

...BLIZZARD WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006-020>022-029>033-037-038-047-271045-
LUCAS-WOOD-MEDINA-SUMMIT-PORTAGE-RICHLAND-ASHLAND-WAYNE-STARK-
MAHONING-MORROW-HOLMES-KNOX-
540 AM EST WED DEC 26 2012

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-271045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
540 AM EST WED DEC 26 2012

...GALE WARNING IN EFFECT FROM NOON TODAY TO 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northern Erie

When
December 26, 12:00 PM EST to 9:00 PM EST
Where
Northern Erie forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Periods of snow affected northern Erie County from midday through the evening hours. Some of the snow was heavy, especially during the afternoon hours when visibilities were less than a quarter mile at times. Northeast to east winds gusting to as much as 30 mph accompanied the snow and caused considerable blowing and drifting. Six to nine inches of snow was reported most areas. A storm total of 8.0 inches was measured at Erie International Airport. A peak of 10.5 inches was measured at Fairview.

Winter Storm, Southern Erie

When
December 26, 12:00 PM EST to 9:00 PM EST
Where
Southern Erie forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Periods of snow affected Erie County from midday through the evening hours. Some of the snow was heavy, especially during the afternoon hours when visibilities were less than a quarter mile at times. Northeast to east winds gusting to as much as 30 mph accompanied the snow and caused considerable blowing and drifting. Six to ten inches of snow was reported most areas with a peak of 11.0 inches was reported at Corry.

Winter Storm, Crawford

When
December 26, 12:00 PM EST to 9:00 PM EST
Where
Crawford forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Periods of snow affected Crawford County from midday through the evening hours. Some of the snow was heavy, especially during the afternoon hours when visibilities were less than a quarter mile at times. Northeast to east winds gusting to as much as 30 mph accompanied the snow and caused considerable blowing and drifting. Six to ten inches of snow was reported most areas with a peak of 10.8 inches was reported at Meadville.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424746, 424749, 424753.